Alert archive / New Jersey / Flash Flood Warnings in 2020
Flash Flood Warning 25, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 13, 2020, 9:14 AM EDT for Essex County, Hudson County, Union County, New Jersey; Richmond County, New York. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2020, 9:14 AM EDT (13:14 UTC)
- Expired
- Aug 13, 2020, 11:15 AM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, NJ, Hudson County, NJ, Union County, NJ, Richmond County, NY
The radar
The Philadelphia radar (KDIX), 77 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 9:35 AM EDT | FLASH FLOOD | 2 S Scotch Plains, NJ | RARITAN RD. ALONG ASH BROOK GOLF COURSE CLOSED DUE TO FLOODING, BETWEEN OVERLOOK WAY AND KAREN COURT. |
| Aug 13, 9:45 AM EDT | FLASH FLOOD | Elizabeth, NJ | MEEKER AVE SOUTH OF RT 22 CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 1.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
904
WGUS51 KOKX 131314
FFWOKX
NJC013-017-039-NYC085-131515-
/O.NEW.KOKX.FF.W.0025.200813T1314Z-200813T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
914 AM EDT Thu Aug 13 2020
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Hudson County in northeastern New Jersey...
Union County in northeastern New Jersey...
Southeastern Essex County in northeastern New Jersey...
Richmond County in southeastern New York...
* Until 1115 AM EDT.
* At 914 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Jersey City, Elizabeth, Bayonne, Plainfield, Linden, Todt Hill,
Clark, Union, Tompkinsville, Port Richmond, Westfield, Rahway,
Scotch Plains, Cranford and Hillside.
Additional rainfall amounts of 1-2 inches are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4054 7425 4056 7421 4059 7421 4060 7422
4060 7426 4059 7428 4061 7431 4060 7443
4066 7440 4067 7441 4066 7442 4069 7442
4072 7424 4072 7402 4070 7402 4068 7406
4057 7407
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
DS2 follow-up statements
095
WGUS71 KOKX 131402
FFSOKX
Flash Flood Statement
National Weather Service New York NY
1002 AM EDT Thu Aug 13 2020
NJC013-017-039-NYC085-131515-
/O.CON.KOKX.FF.W.0025.000000T0000Z-200813T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hudson NJ-Union NJ-Essex NJ-Richmond NY-
1002 AM EDT Thu Aug 13 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT FOR
HUDSON...UNION...SOUTHEASTERN ESSEX AND RICHMOND COUNTIES...
At 1002 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Jersey City, Elizabeth, Bayonne, Plainfield, Linden, Todt Hill,
Clark, Union, Tompkinsville, Port Richmond, Westfield, Rahway, Scotch
Plains, Cranford and Hillside.
Additional rainfall amounts of one inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of urban
areas, highways, streets and underpasses as well as other drainage
areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4054 7425 4056 7421 4059 7421 4060 7422
4060 7426 4059 7428 4061 7431 4060 7443
4066 7440 4067 7441 4066 7442 4069 7442
4072 7424 4072 7402 4070 7402 4068 7406
4057 7407
FLASH FLOOD...RADAR INDICATED
$$
DS865
WGUS71 KOKX 131506
FFSOKX
Flash Flood Statement
National Weather Service New York NY
1106 AM EDT Thu Aug 13 2020
NJC013-017-039-NYC085-131515-
/O.EXP.KOKX.FF.W.0025.000000T0000Z-200813T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hudson NJ-Union NJ-Essex NJ-Richmond NY-
1106 AM EDT Thu Aug 13 2020
...THE FLASH FLOOD WARNING FOR HUDSON...UNION...SOUTHEASTERN ESSEX
AND RICHMOND COUNTIES WILL EXPIRE AT 1115 AM EDT...
The heavy rain has ended. Flash Flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 4054 7425 4056 7421 4059 7421 4060 7422
4060 7426 4059 7428 4061 7431 4060 7443
4066 7440 4067 7441 4066 7442 4069 7442
4072 7424 4072 7402 4070 7402 4068 7406
4057 7407
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 8:47 AM EDT, 27 minutes earlier.
Area forecast discussion, Aug 13, 8:47 AM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service New York NY
847 AM EDT Thu Aug 13 2020
.SYNOPSIS...
A slowly moving cold front will remain just offshore today and
push slightly farther south Friday and Saturday as high
pressure tries to build in from the north. The high may move
east Sunday and allow a warm front to approach, followed by a
series of weak cold fronts Monday and Tuesday. High pressure
should return on Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Slow moving cold front is draped across NE NJ, NYC metro, and
Long Island. Showers and thunderstorms have already developed in
NE NJ and are slow moving. PWATs close to 2 inches and weak flow
will pose a flash flood threat with any convection today. The
highest probability of convection is along the front. The front
may shift a bit north through the day as sea breezes develop.
This could add some convergence and assist in the development of
additional convection.
High temperatures will be at or slightly above normal.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Any shower activity should dissipate by around sunset with
diminishing instability. A wave of low pressure then moves along the
stalled frontal boundary to our south. This could bring an increase
of moisture and lift, but thinking that any showers in association
with this feature will remain offshore tonight.
For Friday, the wave of low pressure to the south moves a little bit
closer to us. Low chances of showers and storms from this, mainly
over southern sections of the forecast area. Convergent flow over
western sections could also trigger some showers and storms. The
steering flow for any storm cells should be a little stronger this
time, and overall moisture content of the airmass will be lower this
time around, so no concerns of flash flooding at this point. High
temperatures will once again be around normal or slightly above
it.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The upper flow across the Continental United States is less
amplified than previous forecasts resulting in a briefly stalled
frontal boundary south of the region Friday night as a ridge
builds to the north across the northeast and eastern Canada.
This high and upper ridge slides east Sunday as the synoptic
flow does begin to amplify with a high amplitude ridge across
the western states and extending into the Canadian Pacific while
a large trough digs into the northern plains and upper midwest.
The surface front passes north as a warm front Sunday, and with
the digging trough into the beginning of next week a couple of
cold frontal passages are expected Monday and Tuesday. With the
upper trough remaining Wednesday unsettled weather will be
possible, at this time with mainly afternoon convection.
Near seasonal normal temperatures are expected through the
extended forecast period.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
A weak cold front will pass to the south overnight and then
dissipate by this afternoon. Light N to NE flow in the wake of
the frontal passage will become SE to S by late morning or early
afternoon.
Low confidence in terms of showers/tstms this afternoon. Sct
afternoon tstms expected, more so in/around the NYC metros and
KISP from about 18Z-22Z. If any of these directly impact a
terminal, expect brief heavy rain and IFR vsby.
Also low confidence re potential for IFR cigs along the coast
late tonight.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/weather.gov/zny/n90
KJFK TAF Comments: Unscheduled AMD likely to handle potential
showers/tstms later today. The afternoon haze potential forecast
is YELLOW, which implies slant range visibility 4-6SM outside
of cloud.
KLGA TAF Comments: Unscheduled AMD likely to handle potential
showers/tstms later today. The afternoon haze potential forecast
is YELLOW, which implies slant range visibility 4-6SM outside
of cloud.
KEWR TAF Comments: Unscheduled AMD likely to handle potential
showers/tstms later today. The afternoon haze potential forecast
is YELLOW, which implies slant range visibility 4-6SM outside
of cloud.
KTEB TAF Comments: Unscheduled AMD likely to handle potential
showers/tstms later today.
KHPN TAF Comments: No unscheduled AMD.
KISP TAF Comments: Unscheduled AMD likely to handle potential
showers/tstms later today.
.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday...Chance of showers/tstms with MVFR or lower conditions,
mainly NYC metros/KSWF.
.Saturday...VFR.
.Sunday and Monday...Mainly VFR, except MVFR or lower in any
showers/tstms.
&&
.MARINE...
Quiet conds to start, then as E flow increases Fri into Sat, could
see SCA conds develop on the ocean water and last for quite some
time as we remain in a tight pressure gradient between high pressure
to the north and a series of weak lows passing to the south. E winds
Sat into Sat night should reach 20-25 sustained with gusts close to
30 kt.
Ocean seas during this time should reach 3-5 ft late Fri night, and
peak at 5-7 ft Sat eve, then remain elevated into Sunday night on
all the ocean waters, and out east in to daytime Mon.
It is possible that these conds could last longer than forecast as
models trend toward stronger and more persistent E-NE flow.
&&
.HYDROLOGY...
A low and localized flash flood threat exists this afternoon and
evening from isolated to scattered slow-moving convection.
No hydrologic impacts are expected Friday into early next week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JC/MET
NEAR TERM...JC/DS
SHORT TERM...JC
LONG TERM...MET
AVIATION...Goodman
MARINE...Goodman/MET
HYDROLOGY...JC/METHazardous weather outlook, Aug 12, 6:15 PM EDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service New York NY 615 PM EDT Wed Aug 12 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 131000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 615 PM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for portions of southern Connecticut, northeastern New Jersey, and southeastern New York. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ANZ330-335-338-340-345-350-353-355-131000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 615 PM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for portions of the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:52 AM EDT | Areal Flood Advisory | OKX | Essex, Hudson, Union | 83 min |
| Aug 13, 10:20 AM EDT | Areal Flood Advisory | OKX | Bergen, Hudson | 95 min |
| Aug 13, 12:39 PM EDT | Areal Flood Advisory | OKX | Bergen | 96 min |
| Aug 13, 10:53 AM EDT | Flash Flood Warning | OKX | Nassau | 86 min |
| Aug 13, 11:41 AM EDT | Areal Flood Advisory | OKX | Bronx, Westchester | 105 min |
Nearby
Flash Flood Warnings in New Jersey, 2020Flash Flood Warnings in New York, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.